Dribbling


#1
My husband who has had Parkinson's for the past 10 years has suddenly started dribbling very badly. Anyone any suggestions as to how to help. I am changing his shirts 3/4 times daily

#2
my speech therapist suggested I should deliberatelsy swallow as Parkinsons somehow gets rid of the reflex, so I have a reminder to swallow put by the phone, as that is where I have most trouble. There is apparently also a drug which you can take, although this, like all drugs, has side effect problems, My suggestion is that you/your husband consults a speech therapist./GP or at least tries deliberately swallowing!

#3
Hello Tinse,

I found this is one of the most embarrassing aspects of Parkinson's, particularly while I was still at work. As Aussie says, People with Parkinson's tend to swallow less often than they did. As a result, saliva builds up in the mouth and then reaches the lips and gravity kicks in and off it goes, out of the mouth onto whatever it meets first! (Apparently we tend to blink less often as well and hence many PwP get dry eyes).

I would definitely ask for an appointment with a speech therapist - they can be really helpful. But reminders to swallow are an excellent idea. I think some people find sucking a sweet helps, or chewing sugar free gum (as long as there is no choking problem) can help to trigger swallowing also.

Finally, do ask for a review of your husband's medication. It is possible that he needs an increased dose of something that may deal with the problem directly.

Let us know how you get on.

Best wishes

Radar

#4
Yes please keep us up to date . I have had to buy bibs now for my husband and I tie a small table napkin around his neck to keep him dry

#5
Hi again

I meant to add, put 'drooling' in the search box near the top right corner of the page and you will get several references to articles and other contacts looking at the same issue, which may give you either some new ideas or some contacts and support for this matter.

Best

Radar

#6
Took my husband to the GP who prescribed Hyoscine patched. Only tried one which should have stayed on for 3 days. AFter day 1 he was so confused he tried to get into a cupboard. Had no idea what he was doing so I took patch off. He didn't seem to be dribbling as much but it was painful to see the affect.

#7
Hi tinse.

From recent experience you did the right thing.

My OH's speech therapist suggested Hyoscine patches but when I contacted the PNS regarding this she was aghast and said that no way should they be used in my OH's case as, not only do they dry the excess saliva, they dry up natural bodily secretions elsewhere, and, after major colon surgery she did not recommend their use ;they cause more problems than they resolve, (not my words or opinion).She also said that they had other unpleasant side effects.

Our GP never prescribes anything for my OH; only their consultant. GP's do not see enough patients with Parkinsons to be aware of al the possible side effects and interactions of drugs. Please see the consultant about this.